Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 110, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 15, 2004, 4:17 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 4:17 PM MDT (22:17 UTC)
- Expired
- Aug 15, 2004, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 152217
FFWMAF
NMC025-160115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM MDT SUN AUG 15 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 715 PM MDT
* AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A LINE OF THUNDERSTORMS EXTENDING FROM NEAR MCDONALD TO LOVINGTON
TO HOBBS AND EUNICE. THESE STORMS WERE MOVING NORTH AT 5 TO 10 MPH
AND WERE PRODUCING RAINFALL AMOUNTS OVER TWO INCHES PER HOUR.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY...CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3240 10334 3232 10307 3329 10308 3327 10355
3274 10358
$$1 follow-up statement
000
WGUS74 KMAF 160028
FFSMAF
NMC025-160115-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM MDT SUN AUG 15 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM MDT FOR LEA COUNTY...
AT 619 PM MDT...THUNDERSTORMS PRODUCING HEAVY RAIN EXTENDED FROM
EUNICE TO HALFWAY WITH MODERATE RAINFALL ALSO EXTENDING TO NORTH OF
TATUM. FLASH FLOODING IS EXPECTED WITH THESE STORMS ON NM 176.
FLOODING FROM EARLIER STORMS WILL ALSO BE POSSIBLE NORTHWEST OF
LOVINGTON. THESE STORMS WILL HAVE LITTLE MOVEMENT.
SOME LOCATIONS AFFECTED BY THUNDERSTORMS PRODUCING FLASH FLOODING
INCLUDE...EUNICE...HOBBS...LOVINGTON.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3219 10368 3232 10307 3329 10308 3327 10356
3272 10369
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 12:46 PM MDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 15, 12:46 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 146 PM CDT SUN AUG 15 2004 .SHORT TERM... ONCE AGAIN THE GFS APPEARS TO HAVE THE BEST INITIALIZATION WHEN COMPARED TO HAND ANALYSES OF MANDATORY LEVELS...LOW LEVEL MOISTURE AND MASS FIELDS...AND PRECIP WATER. AN UPPER LEVEL SHEAR AXIS WILL CONTINUE OVER THE REGION OVERNIGHT...AND WHILE IT IS HARD TO PICK OUT SUBTLE CIRCULATIONS EMBEDDED WITHIN THIS SHEAR ZONE....THERE DOES APPEAR TO BE TWO CIRCULATION CENTERS EVIDENT IN WATER VAPOR IMAGERY...ONE OVER NORTHWESTERN CHIHUAHUA ABOUT 180 KM EAST OF KELP...AND ANOTHER OVER THE DAVIS MOUNTAINS. THE LATTER IS AIDING CONVECTIVE REGENERATION OVER THE BIG BEND AND DAVIS MOUNTAINS... WHILE THE CONVECTION DEVELOPING OVER THE SOUTHEASTERN NEW MEXICAN PLAINS EAST ACROSS THE NORTHERN PERMIAN BASIN APPEARS TO BE DRIVEN BY DIABATIC HEATING IN A LOW CIN ENVIRONMENT. THE CIRCULATION OVER NORTHERN CHIHUAHUA SHOULD AID IN THE DEVELOPMENT OF ANOTHER MCS OVER CHIHUAHUA THIS AFTERNOON AND EVENING...AND THIS MCS IS EXPECTED TO AFFECT FAR WEST TEXAS TONIGHT. AS WAS THE CASE LAST NIGHT...KINEMATIC AND THERMODYNAMIC PARAMETERS FAVOR MULTICELLS...AND A FEW COULD APPROACH SEVERE LEVELS...WITH MARGINALLY SEVERE HAIL AND WIND EXPECTED...PRIMARILY OVER THE NORTHERN THIRD OF THE CWFA WHERE SURFACE BASED INSTABILITY IS GREATEST. AND AS WAS THE CASE LAST NIGHT...SLOW STORM PROPAGATION ALONG WITH PRECIP WATER VALUES EXCEEDING THREE CM MAY RESULT IN LOCALIZED FLASH FLOODING...PARTICULARLY OVER PRESIDIO...JEFF DAVIS...AND NORTHERN BREWSTER COUNTIES...WHERE HEAVY RAINS FELL LAST NIGHT. ANY ADDITIONAL RAINFALL INTO CONTRIBUTING BASINS SHOULD CAUSE ADDITIONAL RISES ALONG THE RIO GRANDE OVERNIGHT. WHILE RIVER FLOODING IS NOT EXPECTED TO BE SIGNIFICANT...THOSE WITH INTERESTS ALONG THE RIO GRANDE ARE ENCOURAGED TO KEEP UP WITH THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS. WE HAVE RECONFIGURED SHORT TERM POP...QPF...SKY...AND WX GRIDS TO PLACE THE GREATEST LIKELIHOOD OF SHRA/TSRA ACROSS THE WESTERN HALF OF THE CWFA. QPF MAP VALUES NEAR 1.5 CM IS PROGGED OVERNIGHT ACROSS MUCH OF PRESIDIO COUNTY...WITH LESSER AMOUNTS FORECAST NORTH AND EAST. EXPECT THAT MUCH OF THE CONVECTION OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS WILL DIMINISH IN COVERAGE A FEW HOURS AFTER SUNSET...BUT CONVECTION WILL CONTINUE OVER FAR WEST TEXAS THROUGH THE EARLY MORNING HOURS SUNDAY. OTHERWISE...WE HAVE TRENDED DEWPOINT AND WIND GRIDS TOWARD THE GFS SOLUTION...AND HAVE USED THE BAKER TECHNIQUE FOR MIN TEMPS OVERNIGHT. .LONG TERM... BY 12Z MONDAY THE FOCUS FOR CONVECTION WILL CONTINUE TO BE OVER THE WESTERN HALF OF THE FORECAST AREA. THIS AS THE MID/UPPER AIR RIDGE AXIS PERSISTS FROM NORTHERN NEW MEXICO INTO SOUTHWESTERN CANADA. CURRENT VAPOR IMAGERY AND MODEL SOLUTIONS SUGGEST A SERIES OF WEAK WAVES CONTINUING TO PROPAGATE ALONG THE SOUTHERN PERIPHERY OF THE RIDGE AS A DEEP MOISTURE PLUME REMAINS IN PLACE OVER THE AREA. WEAK DYNAMICAL FORCING ASSOCIATED WITH THESE WAVES AND SUFFICIENTLY MOIST PROFILES SHOULD SUPPORT SCATTERED CONVECTION OVER THE WESTERN AND CENTRAL ZONES THROUGH EARLY WEDNESDAY. GIVEN HIGH PWAT VALUES AND DAILY ROUNDS OF CONVECTION OVER THE SAME GENERAL AREAS...ISOLATED FLASH FLOODING WILL BE POSSIBLE MONDAY AND TUESDAY. ABOVE SCENARIO SHOULD CONTINUE TO PROMOTE SLIGHTLY BELOW NORMAL TEMP MAXIMA OVER MOST OF THE AREA. CURRENT PROGS INDICATE A SHIFT IN THE LARGE SCALE/SYNOPTIC PATTERN BY LATE WEDNESDAY WITH THE RIDGE BREAKING DOWN AND A SHORTWAVE TROUGH BECOMING ESTABLISHED OVER THE SOUTHERN ROCKIES. THIS FEATURE WILL PROPAGATE EASTWARD OVER THE SOUTHERN PLAINS THURSDAY...BECOMING ABSORBED BY THE LONGWAVE EASTERN U.S. TROUGH BY EARLY SATURDAY. WILL CONTINUE THE CURRENT FORECAST TREND OF SHIFTING GRIDDED POPS NORTH AND EAST FOR THURSDAY WITH A DRYING TREND COMMENCING FRIDAY. THIS AS HEIGHTS BUILD OVER THE SOUTHERN ROCKIES IN THE WAKE OF THE DEPARTING WAVE. A DRIER SURFACE AIRMASS SHOULD ALSO USHER INTO THE REGION FROM THE WESTERN U.S./GREAT BASIN REGION. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 85 66 90 / 20 20 10 10 CARLSBAD NM 62 87 65 89 / 60 40 30 40 DRYDEN TX 66 86 66 89 / 30 20 10 20 FORT STOCKTON TX 64 85 67 89 / 40 20 10 30 GUADALUPE PASS TX 58 80 63 84 / 60 40 30 40 HOBBS NM 61 85 62 89 / 40 30 20 20 MARFA TX 57 78 58 81 / 60 40 20 40 MIDLAND INTL AIRPORT TX 65 86 66 88 / 30 20 10 20 ODESSA TX 65 87 67 89 / 30 20 10 20 WINK TX 69 90 68 95 / 40 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 70/10
Hazardous weather outlook, Aug 15, 12:06 PM MDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 106 PM CDT SUN AUG 15 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 106 PM CDT (1206 PM MDT) SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TONIGHT ACROSS MUCH OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS. A FEW OF THESE STORMS MAY BECOME SEVERE THIS EVENING...MAINLY FROM THE WESTERN PERMIAN BASIN SOUTH ACROSS THE DAVIS MOUNTAINS...THE BIG BEND...AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS. WIND GUSTS OVER 60 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE FROM THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORM. LOCALLY HEAVY RAINFALL...WITH RATES EXCEEDED AN INCH PER HOUR...WILL BE POSSIBLE TONIGHT...PARTICULARLY FROM THE GUADALUPE MOUNTAINS SOUTH ACROSS THE DAVIS MOUNTAINS AND ACROSS THE BIG BEND. LOCALIZED FLOODING OF ARROYOS...NORMALLY DRY WASHES AND DRAWS...LOW WATER CROSSINGS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.